Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 254, NWS Denver/Boulder, CO

September 14, 2016Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 14, 2016, 6:46 PM MDT for Weld County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2016, 6:46 PM MDT (00:46 UTC)
Expired
Sep 14, 2016, 7:30 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Weld County, CO

The radar

The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 6:53 PM MDTHAIL 13 Ese Kersey, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS55 KBOU 150046
SVRBOU
COC123-150130-
/O.NEW.KBOU.SV.W.0254.160915T0046Z-160915T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
646 PM MDT WED SEP 14 2016

THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WELD COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 730 PM MDT

* AT 645 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILTON
  RESERVOIR...OR 15 MILES SOUTH OF GREELEY...MOVING NORTHEAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KERSEY AND MILTON RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4016 10470 4023 10479 4042 10453 4029 10430
TIME...MOT...LOC 0045Z 231DEG 22KT 4021 10467 

HAIL...1.25IN
WIND...60MPH
 
$$

BARJENBRUCH
2 follow-up statements
399 
WWUS55 KBOU 150114
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
714 PM MDT WED SEP 14 2016

COC123-150130-
/O.CON.KBOU.SV.W.0254.000000T0000Z-160915T0130Z/
WELD CO-
714 PM MDT WED SEP 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL WELD COUNTY...

AT 714 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KERSEY...OR 10
MILES EAST OF GREELEY...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KERSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4032 10460 4034 10464 4042 10453 4036 10442
TIME...MOT...LOC 0114Z 211DEG 31KT 4040 10454 

HAIL...1.00IN
WIND...60MPH
 
$$

BARJENBRUCH
041 
WWUS55 KBOU 150127
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
727 PM MDT WED SEP 14 2016

COC123-150137-
/O.EXP.KBOU.SV.W.0254.000000T0000Z-160915T0130Z/
WELD CO-
727 PM MDT WED SEP 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELD COUNTY WILL
EXPIRE AT 730 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4032 10460 4034 10464 4042 10453 4036 10442
TIME...MOT...LOC 0125Z 231DEG 22KT 4040 10454 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:35 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 14, 3:35 PM MDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
335 PM MDT WED SEP 14 2016

.SHORT TERM...(This evening through Thursday)
Issued at 335 PM MDT Wed Sep 14 2016

Scattered showers have been moving across the mountains this
afternoon, but nothing has developed on the plains yet. Moderate
to strong southwest flow aloft continues ahead of the trough axis
which is moving into the northwest corner of the state at this
time. The latest HRRR model runs continue showing a round of
showers moving over the plains during the evening, so will stick
with that. Gusty winds, brief rain and small hail will be the main
threat. The airmass on the plains looks like it will remain capped
until the upper trough moves out of the mountains.

On Thursday, westerly flow aloft will continue in the wake of
tonight's upper trough. Temperatures will be a few degrees cooler
than this afternoon, but the airmass will become unsettled in the
afternoon, leading to isolated showers developing again. Mountain
areas may see a little bit more shower activity than on the
plains.

.LONG TERM...(Thursday night through Wednesday)
Issued at 335 PM MDT Wed Sep 14 2016

The upper trof will begin to move out into the northern high
plains Thursday night and Friday. This trof send a weak frontal
surge through Northeast Colorado with shallow upslope flow and a
bit cooler temperatures for Friday. Overall the airmass will be
drier on Friday but with heating and some lingering moisture there
will still be isolated afternoon/evening showers mainly over
mountains and higher terrain areas.

For Saturday, some warming but weak trofiness upstream will still
help support showers and thunderstorms mainly mountains and Palmer
Divide.

For Sunday through Tuesday there will be a drier West to Southwest
flow over Colorado. This will result in warmer temperatures with
readings back into the 80s across the plains through early next
week. By next Wednesday the next upper trof will sweep across the
region with the bulk of the moisture remaining North of Colorado.
Certainly some cooler temperatures and a slight chance of showers
for now. The european solution is much slower and low confidence
at this time on any one solution.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 335 PM MDT Wed Sep 14 2016

Convergence boundary has settled over the airport, causing a
variety of wind directions across the airfield. This boundary will
remain in the vicinity until showers come off the foothills to
displace the wind field. One or two rounds of showers will move
over the airports this evening, then decreasing clouds should
develop. Isolated showers will be possible again tomorrow
afternoon.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Dankers
LONG TERM...Entrekin
AVIATION...Dankers
Hazardous weather outlook, Sep 14, 11:11 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1111 AM MDT WED SEP 14 2016

COZ030>051-151715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1111 AM MDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS THIS AFTERNOON AND MOVE EAST ONTO THE PLAINS THROUGH
THE EVENING. MOST OF THE STORMS WILL ONLY PRODUCE LIGHT RAIN AND
BRIEF GUSTY WINDS. HOWEVER, A FEW OF THE STORMS COULD BE
STRONGER. HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 50
MPH ARE POSSIBLE WITH THE STRONGEST STORMS. THE MOST LIKELY AREA
FOR THESE STORMS WILL BE EAST OF THE I-25 CORRIDOR AND WEST OF A
LINE FROM LIMON TO STERLING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FROM THURSDAY THROUGH SATURDAY. THE BEST CHANCE FOR
STORMS WILL BE OVER THE MOUNTAINS AND HIGHER TERRAIN OF THE PALMER
DIVIDE. TEMPERATURES WILL REMAIN COOLER THAN NORMAL WITH READINGS
REMAINING IN THE 70S ACROSS THE PLAINS.

THERE WILL BE A WARMING AND DRYING TREND FROM SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 14, 5:14 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
514 PM MDT WED SEP 14 2016

COZ043-150000-
CENTRAL AND SOUTH WELD COUNTY CO-
514 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD COUNTY UNTIL
600 PM MDT...

AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUDSON...OR 22 MILES SOUTH OF GREELEY...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUDSON...KERSEY...KEENESBURG...ROGGEN AND RIVERSIDE RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4031 10417 4000 10454 4000 10457 4007 10469
      4048 10451
TIME...MOT...LOC 2314Z 209DEG 19KT 4011 10460

BARJENBRUCH
Special weather statement, Sep 14, 5:34 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
534 PM MDT WED SEP 14 2016

COZ039-150015-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
534 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOULDER COUNTY UNTIL
615 PM MDT...

AT 533 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORTH BOULDER...OR 28 MILES NORTHWEST OF DENVER...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOULDER...LONGMONT...ERIE AND NIWOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4006 10506 4001 10530 4003 10531 4003 10530
      4006 10530 4007 10531 4007 10529 4010 10529
      4023 10506
TIME...MOT...LOC 2333Z 227DEG 26KT 4007 10526

BARJENBRUCH
Special weather statement, Sep 14, 6:13 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT WED SEP 14 2016

COZ039-040-043-150045-
CENTRAL AND SOUTH WELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
613 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...SOUTHEASTERN
BOULDER AND EXTREME NORTHERN BROOMFIELD COUNTIES UNTIL 645 PM MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAFAYETTE...OR 18 MILES NORTHWEST OF DENVER...MOVING NORTHEAST AT 35
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN THORNTON...NORTHEASTERN WESTMINSTER...
NORTHERN BROOMFIELD...LAFAYETTE...LOUISVILLE...ERIE...FIRESTONE...
FREDERICK...FORT LUPTON...DACONO...PLATTEVILLE AND HUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3992 10513 3998 10520 4029 10483 4006 10464
TIME...MOT...LOC 0013Z 242DEG 31KT 3998 10510

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:13 PM MDTSpecial Weather StatementBOUBroomfield32 min
Sep 15, 2:10 PM MDTSpecial Weather StatementBOUElbert50 min
Sep 15, 2:15 PM MDTSevere Thunderstorm WarningBOUWashington35 min
Sep 15, 2:39 PM MDTSpecial Weather StatementBOUWashington51 min
Sep 15, 2:59 PM MDTSevere Thunderstorm WarningBOULincoln, Washington46 min
Sep 15, 4:05 PM MDTSevere Thunderstorm WarningBOUWashington40 min
Sep 15, 4:31 PM MDTSevere Thunderstorm WarningBOULogan, Washington27 min
Sep 15, 5:17 PM MDTSpecial Weather StatementBOUAdams43 min
Sep 15, 5:57 PM MDTSpecial Weather StatementBOUWashington48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.